Osteoporosis and Oral Health
- Created in Oral Health
Our bodies keep our bones strong by absorbing old bone cells and replacing them with newer and stronger bone material. Osteoporosis is a condition that occurs when we absorb more bone than we replace, resulting in weakened bones. Osteoporosis can affect any part of the body, including the jawbone, and can lead to dental issues like loosening teeth
Osteoporosis medications, like denosumab or bisphosphonates, attempt to bring the reabsorption rate into balance, and can greatly improve bone density and health.
In rare cases and for reasons unknown, these medications can have adverse effects specifically on the jawbone, so it’s important to get a dental exam before starting treatment, especially if you have any existing oral health issues.
Common medications include:
- Alendronate (Fosamax, Binosto)
- Ibandronate (Boniva)
- Risendronate (Actonel, Atelvia)
- Zolendronic acid (Reclast, Zometa)
In most cases, people taking medication for osteoporosis can proceed with dental procedures like implants and extractions after careful examination and evaluation of the jawbone. The presence of osteoporosis might influence the type of implants used, and the amount of healing time needed after the procedure.
One possible side effect of bisphosphonates is something called medication-related osteonecrosis of the jaw (ONJ or MRONJ), which happens when isolated areas of the jawbone lose their vitality and die.
You might have an increased risk to develop MRONJ if you:
- Have been on medication for osteoporosis for over two years
- Have periodontitis or dentures
- Have been receiving high doses of anti-reabsorption agents (usually for cancer or for preventive osteoporosis treatments)
Over 90% of people who suffer from MRONJ receive high doses of the medication intravenously, in most cases to treat cancer. Rarely does this problem occur in people who take the medication orally.
If you are a candidate for a tooth extraction or implant placement, it’s important to speak with your dentist and healthcare professional about the use of osteoporosis medication.